Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 4, 2020, 5:38 PM MDT for Huerfano County, Colorado. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2020, 5:38 PM MDT (23:38 UTC)
- Expired
- Jul 4, 2020, 7:18 PM MDT
- In force
- 100 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
950
WGUS55 KPUB 042338
FFWPUB
COC055-050230-
/O.NEW.KPUB.FF.W.0020.200704T2338Z-200705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
538 PM MDT Sat Jul 4 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
South central Huerfano County in southeastern Colorado...
* Until 830 PM MDT.
* At 536 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the eastern sections of the Spring Burn scar.
Radar and rain gages indicate between 0.3 and 0.5 inches of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Indian Creek on the southeastern Spring Burn Scar and Spring Burn
Scar south of Highway 160 in Huerfano county.
This includes the following areas, Sulphur Springs on Indian Creek
and County Road 421 near Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3745 10500 3738 10508 3746 10514 3747 10516
3751 10515 3758 10519 3755 10514 3754 10509
FLASH FLOOD...RADAR INDICATED
$$
Hodanish1 follow-up statement
134
WGUS75 KPUB 050118
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
718 PM MDT Sat Jul 4 2020
COC055-050126-
/O.CAN.KPUB.FF.W.0020.000000T0000Z-200705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
718 PM MDT Sat Jul 4 2020
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO COUNTY IS
CANCELLED...
The threat of flash flooding over the eastern sections of the
Springs Burn scar generally south of highway 160 has ended. Flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
Flash flooding is still possible over the northern sections of the
Spring burn scar through this evening.
LAT...LON 3745 10500 3738 10508 3746 10514 3747 10516
3751 10515 3758 10519 3755 10514 3754 10509
$$
HodanishWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:04 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 3:04 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 304 PM MDT Sat Jul 4 2020 .SHORT TERM...(This evening through Sunday) Issued at 304 PM MDT Sat Jul 4 2020 Currently...radar is starting to light up across the Mountains, east into the I-25 corridor early this afternoon. A few stronger cells are currently tracking east off the Continental Divide. These storms are likely producing locally heavy rainfall, small hail and lightning. Across the Plains, skies are mostly clear with a few cumulus starting to pop near the New Mexico border. Temperatures have warmed nicely through the 80s across the Plains. Southeasterly winds around 10 to 15 mph have kept moisture pooled across the Plains. Rest of today...models in good agreement with widespread showers and thunderstorms developing this afternoon into the evening hours across the region. The SPC has issued a light risk of severe storms on the Plains. Moisture pooled across the Plains has allowed for destabilization with mesoanalysis indicating 1000 to 1500 j/kg of SBCAPE across the Plains. 0 to 6 km shear values remain weak at less than 30 kts. This should lead to pulse severe storms with large hail being the primary threat. Severe storms are likely along and east of I-25, into the Plains. An upper disturbance is forecast to develop and drop south into the eastern Plains by this evening, which will help aid in the severe potential. Flash flooding will also be a risk given the amount of moisture across the region. Area burn scars and urban areas will be most susceptible to flash flooding this afternoon and evening. Tonight...the upper level disturbance will slowly drop south across the eastern Plains tonight. Strong to severe storms will likely continue this evening, before dissipating around midnight, and tracking east near the Kansas border. Areas of locally heavy rainfall will be possible as storms track south and east around the upper disturbance. Expect rain to come to an end across the Plains overnight. At the surface, a weak cold front or outflow will track south across the Plains turning winds northerly over the I-25 corridor on the backside of the upper disturbance. Overnight lows will be mild across the region with 50s to 60s for the lower elevations. Sunday...the upper level disturbance will continue drift south into the Texas Panhandle through tomorrow afternoon. Flow behind the departing system will turn easterly upslope across the Plains by the afternoon. Trailing energy will help generate scattered showers and thunderstorms over the Mountains by midday. Locally heavy rainfall and flash flooding on area burn scars will remain possible. As storms move out int the Plains, a few may become strong to severe during the afternoon hours. Subsidence behind the departing disturbance in the Texas Panhandle will likely limit storm and severe potential. This will need to be monitored. Afternoon highs will once again be warm, with 80s to lower 90s across the lower elevations. Mozley .LONG TERM...(Sunday night through Saturday) Issued at 304 PM MDT Sat Jul 4 2020 Sunday night-Tuesday...Latest model runs continue to indicate a slow warming and drying trend into early next week, with moisture across the region thinning out as drier air becomes entrained within a more west to northwest flow aloft with eastern Pacific energy translating across the northern Tier of States. There looks to be enough residual moisture to support isolated to scattered afternoon showers and thunderstorms over and near the higher terrain through the period. However, expected storm coverage will decrease in time, along with storms becoming more high based, producing more wind than measurable rainfall, as the available moisture thins out across the Rockies. Temperatures look to warm back to slightly above seasonal levels through early next week. Wednesday-Saturday...Upper level high pressure across the Desert Southwest through the southern High Plains early next week is progged to slowly drift north into the central Rockies through the end of the work week. This will continue to bring in much warmer and drier air into the region through early next weekend, with only isolated, high based storms over the higher terrain in the forecast through the period. Temperatures will also warm to well above seasonal levels, with highs in 90s to lower 100's across the plains, with 70s and 80s expected across the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 304 PM MDT Sat Jul 4 2020 Scattered showers and thunderstorms are likely near all three TAF sites this afternoon and into this evening. The chances of a storm directly hitting KALS are relatively low, but gusty outflow winds from surrounding storms are possible. Any that do manage to make it over the terminal will reduce ceilings and visibility. VFR conditions are expected to persist at KALS later this evening through Sunday afternoon. KCOS and KPUB are more likely to see storms this afternoon after 21z, as storms are already firing over the mountains and slowly tracking eastward. Storms will produce strong, gusty winds as well as large hail and heavy rainfall, along with a noticeable reduction in CIGS and VIS, especially at KCOS.Thunderstorms are expected to end near the TAF sites shortly after sunset, with lighter winds and VFR conditions expected until later Sunday afternoon, where another round of storms is expected to fire over most of the area again. -MG && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...MW AVIATION...GARBEROGLIO/MOZLEY
Hazardous weather outlook, Jul 4, 11:32 AM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sat Jul 4 2020 COZ058>089-093>099-051745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sat Jul 4 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected over much of southern Colorado through this evening. The highest risk of severe storms will be this afternoon through around 9 PM for much of the eastern Colorado plains. The area along the I-25 corridor east, to a Haswell to Kim line, will see the greatest potential for severe thunderstorms. Main hazards will be hail to the size of golf balls and wind gusts to around 60 mph. Given the likely slow moving storms, can't rule out the possibility for flash flooding, which will include all area burn scars. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous afternoon and evening showers and thunderstorms will be possible on Sunday. One or two storms could briefly becoming strong to severe across the southeast mountains and plains. Hail up to the size of quarters, wind gusts up to 60 mph and lightning will be the primary storm risks. Thunderstorms will also be capable of producing locally heavy rainfall which will pose a localized flash flood risk, especially for newer burn scars and urban areas. The atmosphere will gradually dry out for Monday through Wednesday with isolated to scattered afternoon and evening showers and thunderstorms becoming more isolated and restricted to mountain areas for Tuesday and Wednesday. The main thunderstorm risks will be gusty winds up to 45 mph, lightning and brief light to moderate rainfall. A prolonged period of hot weather will settle in for mid to late week with afternoon temperatures soaring to between 100 and 105 across the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across all of southeast Colorado this afternoon and evening. 88/88
In the hours before
Special weather statement, Jul 4, 3:08 PM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 308 PM MDT Sat Jul 4 2020 COZ087-088-042145- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 308 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Aguilar, or 29 miles north of Trinidad, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano and north central Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3750 10441 3758 10460 3777 10450 3765 10417 TIME...MOT...LOC 2107Z 209DEG 10KT 3759 10448 29
Special weather statement, Jul 4, 3:39 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 339 PM MDT Sat Jul 4 2020 COZ086>088-042215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 339 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Delhi, or 38 miles south of Pueblo, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano, northwestern Las Animas and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3766 10432 3772 10448 3798 10443 3787 10406 TIME...MOT...LOC 2139Z 204DEG 14KT 3775 10436 29
Special weather statement, Jul 4, 3:46 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 346 PM MDT Sat Jul 4 2020 COZ081-084-085-042215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 346 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL 415 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Colorado Springs, moving southeast at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Manitou Springs, Schriever AFB, Fort Carson, and Security. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3878 10493 3895 10484 3886 10448 3863 10461 TIME...MOT...LOC 2145Z 293DEG 18KT 3884 10480 29
Local storm report, Jul 4, 4:03 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
07/04/2020 M0.63 INCH EL PASO CO AMATEUR RADIO
FELL IN 20 MINUTES.
&&
KAMLocal storm report, Jul 4, 4:19 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
07/04/2020 M0.72 INCH EL PASO CO TRAINED SPOTTER
FELL IN 40 MINUTES.
&&
KAMSpecial weather statement, Jul 4, 5:06 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Sat Jul 4 2020
COZ084>086-089-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
506 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...
At 505 PM MDT, Doppler radar was tracking an outflow boundary from
east central El Paso County south through central Pueblo County
moving east at about 30 mph. moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Truckton, Yoder, Rush and Pueblo Depot and rural areas of Crowley
County.
LAT...LON 3885 10406 3852 10405 3852 10379 3822 10382
3834 10445 3870 10430 3893 10428
TIME...MOT...LOC 2305Z 270DEG 22KT 3862 10422
29The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:54 PM MDT | Special Weather Statement | PUB | Prowers | 36 min |
| Jul 4, 1:20 PM MDT | Special Weather Statement | PUB | Chaffee | 40 min |
| Jul 4, 2:30 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Jul 4, 2:59 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Jul 4, 3:03 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Jul 4, 3:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jul 4, 3:39 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 4, 3:42 PM MDT | Flash Flood Warning | PUB | Huerfano | 5 hr |
| Jul 4, 3:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Jul 4, 3:54 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 51 min |
| Jul 4, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 48 min |
| Jul 4, 5:06 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Jul 4, 5:46 PM MDT | Special Weather Statement | PUB | Crowley | 29 min |
| Jul 4, 5:49 PM MDT | Special Weather Statement | PUB | Crowley | 26 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.